A research team at Harvard-affiliated Massachusetts General Hospital has verified that several antidepressants may increase the risk of a potentially dangerous heart rhythm disturbance (arrhythmia). By examining the electrocardiograms (ECGs) of more than 38,000 people taking 11 different antidepressants, they confirmed that higher doses of citalopram (Celexa), amitriptyline (Elavil), and escitalopram (Lexapro) were associated with a slight disruption of the electrical function of the heart. This delay as seen on an ECG is known as a prolonged Q-T interval, and it is a risk factor for an arrhythmia that causes sudden death.
Although the majority of people with this ECG abnormality never develop an arrhythmia, the researchers cautioned that people taking these antidepressants should discuss the risk with their doctor. The researchers emphasized that no one with a history of arrhythmias should start taking these medications. Instead, such a patient might try one of the antidepressants that do not increase the Q-T interval: fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), or buproprion (Wellbutrin). The study was published Jan. 29, 2013, in the journal BMJ.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.